Sciatic nerve injury from an injection

How many times have you had an intramuscular injection of a medication?  Intramuscular injections are common enough, especially if the drug needs to be given only once or twice and in small volume.  The injection usually assures full delivery and absorption of the drug with a minimum of trouble for both the patient and the person giving the injection, usually a nurse.  But, no medical procedure is risk free, and an inept nurse can cause a lot of damage doing something that should almost never go wrong.  I’ve probably ordered hundreds, if not thousands, of injections during the course of my medical career, even given a few of them myself, but never once had an injured patient.

The main potential problem with an intramuscular injection is sticking the needle into something other than muscle and then injecting the drug where it is not intended.  The picture shows the sciatic nerve and, just observing the size and length of it, demonstrates that an injury to the sciatic nerve will cause a lot of problems. The sciatic nerve is easy enough to avoid, if an injection is given in the upper outer quadrant of the buttock.

Earlier this month, a court in Syracuse, New York awarded Tina Holstein $1,690,000 as compensation for a permanent sciatic nerve injury.  Ms. Holstein was vomiting after she delivered at baby at Community General Hospital, and a nurse gave her an intramuscular injection of anti-nausea medicine. Unfortunately, the nurse injected the medication into Holstein’s sciatic nerve, which caused a permanent injury.  Holstein now has lower back problems, difficulty sitting and standing for any length of time and limitations on her physical activities.  Holstein, who is herself a nurse, was undoubtedly upset at being the victim of another nurse.

About these ads

About Public Protection Lawyer

lawyer and physician
This entry was posted in Medical Malpractice. Bookmark the permalink.

16 Responses to Sciatic nerve injury from an injection

  1. i cant beleive i stumbled onto your post..thanks so much!!! i am going to have to sign up 2 ur RSS feed so i can keep updated with your post’s…thanks Again

  2. youtube marketing says:

    I love your blog! did you create this yourself or did you outsource it? Im looking for a blog design thats similar so thats the only reason I’m asking. Either way keep up the nice work I was impressed with your content really..

  3. drgoodhart says:

    No outsourcing at all. I write it all myself.

  4. replica handbags says:

    Hi,thanks for the great quality of your blog, each time i come here, i m amazed.

  5. Blogging To The Bank says:

    I thought it was going to be some boring old post, but it really compensated for my time. I will post a link to this page on my blog. I am sure my visitors will find that very useful.

  6. It’s always good to discover a new blog this terrific. I’ll be back here for sure

  7. Medical School Admissions says:

    Wonderful insight:-)

  8. jill says:

    I had a doctor administer a steroid injection on june 20 which left me in excruiating pain down my right leg…i feel my life is over…

    • If this event happened in Georgia, we can help you. If this injury happened in another state, give us a call and we’ll help you find a lawyer.

    • abraham says:

      I had gone to the er here in Louisiana at my local hospital with a complaint of a pain in my lower left abdominal region. I was given an injection in my right buttock. It burned like heck at the moment and I thought it would go away. It is almost two months later and there is still pain and a burning feeling from the injection site all the way to my calf. I have looked up stretches and home remedies online, but the pain does not go away. It is interfering with my sleep, I am on my feet most of the night at work so I have to stretch it continually. Sometimes when I rise from sitting, I have to wait a minute for my right leg to fully extend before walking. I am a 34 year old man and this is making me feel much older sometimes due to mobility issues.

  9. sanjay says:

    I fail to understand in many instances while some the injection which can be administered in deltoid region why they give intra gluteal. I recently heard such case

  10. Meghan says:

    In April of this year I was given two injections one on each side for migraine relief. The right side injection was an anti nausea medication and was really painful. Next day woke up in excruciating pain in my lower back and loss of feeling in my right leg. I am in constant pain and it has been 4 months since the injection. I am finally getting a referral to a neurologist and get an idea of how permanent this injury is.

  11. Kristen says:

    I give myself b12 injections every Thursday per my dr and I do them the exact way she showed me to do it with having my hand a certain way and going between the 2 fingers in the upper left or right quadrant of my buttocks. Well, this past Thursday I did it like every other and I stuck it in slower than normal and it hurt. I pulled the plunger back and no blood, slowly injected it and it burned like normal… I waited 10 seconds and pulled the needle out. Blood poured out! Instantly I had throbbing pains and numbness. I had to take a pain killer to get it to stop after about an hour of dealing with it. I couldn’t have anything touching the injection site of area at all. I was literally crying. I couldn’t keep a bandaid, pants, or even a sheet on. Now it’s Sunday and my leg is numb/ tingly. I have an appointment with the dr Monday. I think I hit my sciatic nerve. I hope this isn’t forever!!!

  12. hali says:

    Hi there, I had a subcutaneous injection injected into my right after sugery. And now I suffer from meralgia paresthetica, hyperalgisa, aloydina and muscle spasms. Can this cause this?? Or did the nurse make a mistake??

  13. Doreen says:

    I received an anti-nausea injection in my buttock in 1976, at the age of 20. The nurse hit the sciatic nerve and it hurt immediately and burned, but the doctor said it would go away so I tried living with it. After awhile it only hurt if I pressed on the area – but it never went away completely. In 2004 the pain and burning came back with a vengeance! Since then I have seen Neurologists, Orthopedists, a Podiatrist, a Chiropractor, my GYN and a Reumatologist. I have had lots of blood work and a dozen MRI’s and x-rays. I have tried cortisone injections, epidural injections, physical therapies, acupuncture, adjustments at the chiropractor, and a dozen different medications…..many with severe side effects. I have been passed around from doctor to doctor to doctor after they try (and fail) to “cure” me.

    I am now 57 and am in pain pretty much all the time. This thing has taken over my life. The pain starts in my buttock and travels around to my hip, down my outer thigh and down to my knee. My worst pain is when I am sitting or lying down, as I am applying pressure to the damaged nerve – so you can only imagine what my nights are like! I sleep with 3 pillows and sometimes even sleep with a tennis baIl under the affected hip to apply pressure. I am now under the care of a Pain Management Doctor who treats me with pain medication that I take every 4 hours – round the clock. I also go twice monthly to a massage therapist for a deep tissue massage directly on the site of the injection, and also down my outer thigh. The massage can be painful but by the time she is finished – I am pain free. Unfortunately it only lasts a few hours. I think that I am now developing Drop Foot, so I will speak with my doctor about that next time.

    Any information or suggestions from anyone would be greatly appreciated. Thank you!

  14. Megan says:

    I just had the same thing happen to me in California. I received a Tordal injection into my sciatic nerve due to a kidney infection a couple weeks ago. Immediately I got a shooting pain down my leg but wasn’t sure if it was pain from kidneys shooting down until I looked at the injection site after the nurse left. It was red swollen and very painful. The doctor came back in and said it was just an allergic reaction to the medication and sent me home with Benadryl. Since then i have severe pain in that area and it sometimes shoots down my leg. I don’t know what to do. I’m afraid to go back to the ER. I don’t trust them now. PLEASE HELP ME. I’m only 24 years old. I can’t work like this. I’m a psych tech and I’m constantly on my feet everyday.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s